Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 83, NWS Miami, FL

July 22, 2006Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 22, 2006, 1:34 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 1:34 PM EDT (17:34 UTC)
Expired
Jul 22, 2006, 2:16 PM EDT
In force
42 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 221734
SVRMFL
FLC011-086-221830-
/O.NEW.KMFL.SV.W.0083.060722T1734Z-060722T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
134 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTH FLORIDA.
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 230 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED NEAR NORTH PERRY AIRPORT...OR ABOUT NEAR HOLLYWOOD...
  AND MOVING NORTH AT 20 MPH.

* THE STORM WILL AFFECT...
  HOLLYWOOD
  DANIA BEACH
  PORT EVERGLADES
  FORT LAUDERDALE
  WILTON MANORS
  OAKLAND PARK

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2596 8032 2591 8013 2630 8006 2632 8025

$$

KOB
2 follow-up statements
000
WWUS52 KMFL 221800
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EDT SAT JUL 22 2006

FLC086-221809-
/O.CAN.KMFL.SV.W.0083.000000T0000Z-060722T1830Z/
MIAMI-DADE FL-
159 PM EDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR MIAMI-DADE COUNTY IS
CANCELLED...

LAT...LON 2598 8030 2600 8013 2630 8006 2632 8025

$$

FLC011-221830-
/O.CON.KMFL.SV.W.0083.000000T0000Z-060722T1830Z/
BROWARD FL-
159 PM EDT SAT JUL 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN BROWARD COUNTY...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS
STORM WAS LOCATED NEAR PLANTATION...MOVING NORTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LAUDERDALE LAKES...WILTON MANORS...OAKLAND PARK...POMPANO 
BEACH...CORAL SPRINGS...HILLSBORO BEACH...AND DEERFIELD BEACH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2598 8030 2600 8013 2630 8006 2632 8025

$$

KOB
000
WWUS52 KMFL 221816
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
216 PM EDT SAT JUL 22 2006

FLC011-221826-
/O.CAN.KMFL.SV.W.0083.000000T0000Z-060722T1830Z/
BROWARD FL-
216 PM EDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2598 8030 2600 8013 2630 8006 2632 8025

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:45 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 9:45 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT SAT JUL 22 2006

.UPDATE...LATEST SURFACE ANALYSIS SHOWS WEAK SFC CONVERGENCE
BOUNDARY ACROSS NORTHERN SECTIONS OF CWA EXTENDING OFFSHORE THROUGH
THE VICINITY OF NAPLES/FORT MYERS ACROSS THE SOUTH CENTRAL GULF
WATERS WHERE IT IS MORE EVIDENT IN SATELLITE LOOPS. THIS IS
COMBINING WITH UPR TROUGH EXTENDING FROM THE OFFSHORE WATERS OF THE
SE COAST ACROSS NORTH CENTRAL FLORIDA AND INTO THE CENTRAL GULF.
EMBEDDED WITHIN THIS TROUGH ONE CAN SEE AN UPR LVL LOW ACROSS THE
CENTRAL GULF AND ANOTHER WEAK VORT MAX OFF THE EC FLORIDA COAST.
PRECIPITABLE WATER REMAINS ABOVE 2 INCHES PER 12Z SNDG AND LATEST
GPS RETRIEVALS. BEST UPPER LEVEL DIVERGENCE ACROSS THE AREA IS OFF
THE COAST OF FORT MYERS/NAPLES WHICH MATCHES 88D PRECIPITATION IN
COMBINATION WITH SURFACE BOUNDARY AT THIS TIME. CONSIDERING ALL
THIS...IT WOULD NOT BE UNREASONABLE TO EXPECT THAT MOST ACTIVITY
TODAY WILL CONTINUE TO BE ACROSS GULF WATERS AND NORTHERN SECTIONS
OF CWA. BUT GIVEN MOISTURE LEVELS...SEA BREEZE DEVELOPMENTS...THERE
IS PLENTY OF HEATING CURRENTLY GOING ON AWAY FROM THE WEST
COAST...AND DEEPENING SWLY FLOW ALL AREAS ARE LIKELY TO GET SOME
RAIN AGAIN PARTICULARLY THIS AFTERNOON AND EARLY EVENING. LOCALLY
HEAVY RAIN IS THE MAIN CONCERN.

.PREVIOUS DISCUSSION...
A WEAK SURFACE TROUGH EXTENDS FROM THE EASTERN GULF TO SOUTHWEST
FLORIDA. THIS IN COMBINATION WITH TWO PERSISTENT UPPER LEVEL
LOWS...ONE OVER THE CENTRAL GULF AND THE OTHER EAST OF THE CAROLINAS
COAST...SHOULD RESULT AGAIN IN WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON. IN ADDITION...SYNOPTIC CONDITIONS ARE
FAVORABLE FOR LOW LEVEL MOISTURE CONVERGENCE OVER SOUTH FLORIDA
TODAY AND THIS EVENING. LATEST MODEL GUIDANCE ALSO SHOWS FAVORABLE
CONDITIONS FOR LIFT THROUGH THE COLUMN TODAY. SO GIVEN ALL THESE
FACTORS...LITTLE CHANGE IN THE FORECAST AND THE GUIDANCE HAS BEEN
REMARKABLY PERSISTENT IN THIS SCENARIO IN THE SHORT TERM.

GUIDANCE CONTINUES TO SUGGEST THAT THE AFOREMENTIONED ATLANTIC
UPPER LEVEL LOW WILL START TO LIFT TO THE NORTH NORTHEAST TONIGHT
AND ALLOW MID TO UPPER LEVEL RIDGE TO START INFLUENCING SOUTH
FLORIDA...WITH MID TO UPPER LEVEL DRIER AND MORE STABLE AIR STARTING
TO INFLUENCE THE FLORIDA PENINSULA LATER ON SUNDAY INTO MONDAY.
HOWEVER...LOW LEVEL MOISTURE ADVECTION SHOULD PERSIST AND SYNOPTIC
FORCING SHOULD RESULT IN CHANCES OF CONVECTION ON SUNDAY
AFTERNOON...BUT THEREAFTER RIDGING IS FORECAST AT ALL LEVELS AND
CHANCES OF CONVECTION DECREASE SOMEWHAT BY MONDAY.

&&

.MARINE...SOUTHWESTERLY FLOW WILL PERSIST ACROSS REGIONAL WATERS
TODAY...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED BY THE
AFTERNOON. WHILE SEAS ARE EXPECTED TO BE FAIRLY TRANQUIL THROUGH
THE WEEKEND...ANY LOCAL THUNDERSTORM ACTIVITY WILL RESULT IN LOCALLY
HIGHER WAVES...WIND GUSTS...LIGHTNING AND REDUCED VISIBILITIES.

&&

.FIRE WEATHER...

TO SUMMARIZE WHAT WAS STATED IN THE DISCUSSION ABOVE...A WEAK SURFACE
TROUGH ACROSS NORTHERN PORTIONS OF SOUTH FLORIDA...AN UNSTABLE
ATMOSPHERE AND ABUNDANT TROPICAL MOISTURE...WILL RESULT IN
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTH FLORIDA AGAIN THIS
AFTERNOON. THE SURFACE WIND FLOW WILL BE MAINLY SOUTHWESTERLY.
CONDITIONS SHOULD IMPROVE ON MONDAY AS A DEEP LAYER RIDGE BUILDS
ACROSS THE FLORIDA PENINSULA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  89  75  89  78 / 80 40 60 30
FORT LAUDERDALE  86  75  89  78 / 80 40 60 30
MIAMI            87  76  89  78 / 80 40 60 30
NAPLES           88  76  89  77 / 80 30 60 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

60
Hazardous weather outlook, Jul 22, 9:02 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
902 AM EDT SAT JUL 22 2006

FLZ063-066>075-231300-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
857 AM EDT SAT JUL 22 2006

...WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY...
...HIGH RISK OF WATERSPOUTS ATLANTIC WATERS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A LOW LEVEL TROUGH, ABUNDANT TROPICAL MOISTURE AND
AN UNSTABLE ATMOSPHERE, WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
DEVELOPING OVER MOST OF SOUTH FLORIDA TODAY, ESPECIALLY DURING THE
AFTERNOON HOURS. ONCE THEY DEVELOP, THE STORMS WILL MOVE EAST
NORTHEAST TOWARD THE EASTERN ZONES AND EASTERN METRO AREAS.

WATERSPOUTS: A HIGH RISK OF WATERSPOUTS FOR THE ATLANTIC WATERS
TODAY. THE GREATEST TIME PERIOD FOR THESE TO OCCUR WILL BE THROUGH
EARLY AFTERNOON.

FLOODING: ALTHOUGH THE MOVEMENT OF THE SHOWERS AND STORMS WILL BE
SLIGHTLY FASTER THAN IN THE PREVIOUS TWO DAYS, IT WILL STILL BE SLOW
ENOUGH TO RESULT IN VERY HEAVY DOWNPOURS OVER SHORT PERIODS OF
TIME. THIS MAY LEAD TO LOCALIZED FLOODING OF POORLY DRAINED
ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON SUNDAY
PRIMARILY OVER INTERIOR AND EAST COAST AREAS.

A DEEP LAYER RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS SOUTH
FLORIDA FROM MONDAY ON. THIS WILL RESULT IN A DEEP EASTERLY
STEERING FLOW DEVELOPING ACROSS THE AREA, WHICH IN TURN, WILL
TEND TO PUSH AFTERNOON SHOWERS AND STORMS OVER INTERIOR SECTIONS
AND THE WEST COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jul 22, 1:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
127 PM EDT SAT JUL 22 2006

FLZ072-074-221800-
BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
127 PM EDT SAT JUL 22 2006

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOLPHINS STADIUM...OR 6 MILES SOUTHWEST OF
HALLANDALE BEACH...MOVING NORTH AT 20 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY
STRENGTHENS.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. TREES AND OPEN SHELTERS
FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION. GET INDOORS
NOW

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:52 AM EDTSpecial Marine WarningMFL23 min
Jul 22, 9:12 AM EDTSpecial Marine WarningMFL63 min
Jul 22, 3:20 PM EDTSpecial Marine WarningMFL31 min
Jul 22, 3:23 PM EDTSpecial Marine WarningMFL87 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.